Missouri, 2021Hail and Damaging Wind in Missouri, August 10 to 11, 2021
August 10 to 11, 2021 · NWS EAX · 2 events in 2 counties and zones
In what was the beginning of an active pattern across the area, scattered thunderstorms formed on August 10 and 11, producing a few instances of severe weather. This severe weather was isolated and generally low impact.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In what was the beginning of an active pattern across the area, scattered thunderstorms formed on August 10 and 11, producing a few instances of severe weather. This severe weather was isolated and generally low impact.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 10, 5:41 AM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 10, 5:41 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
641 AM CDT Tue Aug 10 2021
.Discussion...
Issued at 343 AM CDT TUE AUG 10 2021
Message of the Day:
- An Excessive Heat Warning has been issued today through Thursday
for the KC Metro for multiple days of heat indices between 105-110
degrees and low temperatures around 80 degrees. The Heat Advisory
remains in effect through Thursday for the rest of the area for heat
indices between 100-110 degrees and low temperatures in the mid to
upper 70s.
- Strong to severe storms are possible this afternoon and evening,
mainly north of I-70. The main concerns are winds up to 60 mph and
moderate to heavy rainfall that could lead to some localized flash
flooding.
The main story is the hot and humid weather. Surface high pressure
off the East Coast and a developing surface low in eastern CO puts
us in an ideal location for ample warm air and moisture advection.
This will result in dangerous temperatures and dew points. The
pattern won't change much over the next few days, so these
conditions will persist through Thursday. The hottest area will be
the KC Metro urban core where temperatures will reach the upper
90s with heat indices between 105 and 110 degrees. Very little
relief is expected at night with overnight lows only dipping down
to about 80 degrees. These values are expected for three
consecutive days, so an Excessive Heat Warning has been issued for
the KC Metro. The Heat Advisory remains in effect through
Thursday for the rest of the area. High temperatures in the low to
mid 90s with heat indices between 100-110 degrees are expected.
Overnight lows are forecast to be in the mid to upper 70s.
If you have to be outside, avoid the heat of the day if possible, make
sure you are dressing appropriately, taking frequent breaks in
the A/C, and drinking plenty of water. A break from the hot and
humid weather comes Friday through the weekend with high
temperatures in the 80s and low temperatures in the 60s.
We also have multiple storm chances we are monitoring this week. The
area of convection currently moving along the KS/NE border will push
east this morning, potentially reaching our far western counties
late this morning. The area of convection is expected to weaken as
it moves east, so there is some uncertainty whether or not it will
make it this far east. No severe weather is expected if it does make
it here. Additional storm chances come about mid-day through
tonight. The aforementioned surface low will push east into central
KS today, with a cold front stretched from KS into NE and IA (just
to our northwest). Aloft, there will be a shortwave trough moving
east through the region. This upper level support won't be very
strong, but should be enough to help some storms develop. Another
limiting factor is a weak cap, but strong instability across the
area should help storms overcome this. There isn't great consensus
among high res models regarding timing and location, but
generally speaking areas in northwest MO/northeast KS where the
boundary will be and those north of I-70 who are closer to the
upper level energy and on the nose of the LLJ have the best chance
at seeing some scattered storms. As mentioned, the instability
today is very strong, 3000-5000 J/kg of CAPE, with about 25-30 kts
of deep layer shear. With an environment like this, any storm
that develops has the potential of becoming severe. The main
concern is strong to severe winds with DCAPE values around 1000
J/kg. PWATs are between 1.75 and 2.00 inches, so localized
flooding is also possible. Storm chances will gradually decrease
overnight.
The surface cold front will stall just to our northwest for the next
couple of days, which will help keep some low-end storm chances
in the afternoon and evening hours both Wednesday and Thursday.
Instability will remain strong with just enough shear that any
storm that develops could become strong to severe. Storm chances
will stick around until the cold front finally moves through in
the Friday-Saturday timeframe. Saturday and Sunday are then
forecast to be mostly dry.
&&
.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 641 AM CDT TUE AUG 10 2021
The area of convection moving through eastern KS looks like it
will reach the KC Metro before falling apart. However, some
uncertainty still exists at the TAF sites about whether or not
they will be directly impacted, so went with a tempo for now. Will
amend as needed. This convection should die down with the LLJ in
the next couple of hours. Another round of convection is expected
this afternoon, but there is still some uncertainty regarding
timing and location. It looks like the best chance for storms is
north of I-70 in the afternoon and evening. Scattered activity is
expected. Storm chances will move east tonight. The LLJ will ramp
up overnight, creating some LLWS concerns between 06Z and 12Z.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT Thursday for KSZ025-057-060-102.
Excessive Heat Warning until 8 PM CDT Thursday for KSZ103>105.
MO...Heat Advisory until 8 PM CDT Thursday for MOZ001>008-011>017-
020>025-030>033-038>040-043>046-053-054.
Excessive Heat Warning until 8 PM CDT Thursday for MOZ028-029-
037.
&&
Discussion...Atkins
Aviation...AtkinsHazardous weather outlook, Aug 10, 4:06 AM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
506 AM CDT Tue Aug 10 2021
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
506 AM CDT Tue Aug 10 2021
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
An Excessive Heat Warning is in effect for the Kansas City Metro
area through Thursday evening. The rest of the region remains under a
heat advisory through Thursday evening. High temps will be in the
low to upper 90s with heat index values from 105 to 110 degrees.
Overnight lows will only dip between 75 and 80 degrees each morning.
Strong to severe storms are possible this afternoon into the evening
hours. Strong winds and brief heavy downpours are the main concerns.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Excessive hot and humid weather will continue through Thursday.
Low-end daily storm chances exist for the rest of the week during
the heat of the day.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 10, 7:35 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
835 AM CDT Tue Aug 10 2021
KSZ104-MOZ028-029-037-101400-
Wyandotte KS-Platte MO-Jackson MO-Clay MO-
835 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northeastern
Wyandotte, western Clay, southeastern Platte and northwestern Jackson
Counties through 900 AM CDT...
At 835 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Waukomis, or over Weatherby Lake, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas City, Liberty, Gladstone, Smithville, Parkville, North Kansas
City, Sugar Creek, Riverside, Weatherby Lake, Claycomo, Kansas City
Kansas, Courtney, Pleasant Valley, Lake Waukomis, Glenaire,
Ferrelview, Avondale, Platte Woods, Oakview and Northmoor.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 1.
Interstate 70 in Kansas between mile markers 418 and 420, and near
mile marker 423.
Interstate 35 in Missouri between mile markers 4 and 20.
Interstate 29 between mile markers 0 and 15.
Interstate 635 between mile markers 4 and 12.
Interstate 435 between mile markers 22 and 29, and between mile
markers 33 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3909 9469 3930 9481 3942 9450 3915 9430
TIME...MOT...LOC 1335Z 243DEG 27KT 3923 9464
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PPThunderstorm Wind, Platte
- When
- August 10, 7:35 AM CST to 7:37 AM CST
- Where
- Platte County, 1.27 mi ENE of Parkville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.210, -94.680
Social media reports indicated several large tree limbs down around Parkville, Missouri.
Hail, Macon
- When
- August 11, 4:34 AM CST to 4:37 AM CST
- Where
- Macon County, 1.06 mi W of Ethel
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -92.770
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 10 to 12, 202119 injured · 3 events
- Hail in Kansas, August 10, 2021$6.4 million · 2.75 in hail · 4 events
- Damaging Winds and Lightning Strikes in Maryland, August 10, 2021$2.6 million · 57 kt wind · 18 events
- Flash Flood in Michigan, August 10, 2021$1.3 million · 1 event
- Flash Flooding and Hail in Michigan, August 10 to 11, 20211 injured · $392,000 · 51 kt wind · 16 events
- Flash Flooding and Damaging Wind in Arizona, August 10 to 12, 2021$419,000 · 56 kt wind · 15 events
- Damaging Winds in Wisconsin, August 10, 2021$272,000 · 67 kt wind · 14 events
- Hail and Damaging Winds in Virginia, August 10, 2021$154,000 · 1.75 in hail · 20 events
- Damaging Winds in Michigan, August 10, 2021$230,000 · 64 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 10 to 11, 2021$75,000 · 1 in hail · 14 events
- Tornado and Flood in Illinois, August 10, 202160 kt wind · 51 events
- Hail and Damaging Winds in Kansas, August 10, 2021$55,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981338, 981331.